Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Shift from viramune to...
Jul 9, 2013

Hello Doctor,

I'm a 32 y/o man. CD4: 350 / VL: undetectable. My medication regimen is: viramune, 3tc and Viread. I take this regimen for 3 years and I am having some unpleasant side effects due to viramune. I wonder if I could replace viramune and maintain 3TC and Viread to my regimen.

My biggest fear is lipodystrophy and facial lipoatrophy, so I'd like to replace viramune by a medication that is not related to this side effect.I'd like to know what medication you think it could be then.

Thank you for reading my question. Greetings from Argentina, Pedro

Response from Dr. Henry

Nevirapine actually usually looks pretty good regarding risk for lipodystrophy compared to other HIV drugs though good study comparing nevirapine to contemporary regimens are minimal since nevirapine getting much new use in US/Europe/Australia/Canada where many studies are done. I have little confidence that I can recommend an alternative to nevirapine that would for sure help matters. In older studies with nevirapine much of the fat problems may have been due to the AZT or D4T that nevirapine was used with. Unclear what your unpleasant side effects are that you attribute to nevirapine (usually well tolerated if or problems after first several months on the drug). A drug that might replace nevirapine in the US would be raltegravir (an integrase inhibitor) that appears to be one of the more fat friendly drugs but whether it would be better than nevirapine overall or in your case is uncertain to me-sorry I cant be more specific or helfpul. KH



Previous
left leg toe paining, burning and not able to walk,
Next
Starting Meds and controls

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement